Avalanche, Southwestern San Juan Mountains
- When
- March 30, 9:40 AM MST to 4:25 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
One natural avalanche and several manmade avalanches resulted in debris being deposited on Highway 550. The natural avalanche hit the inside lane of the highway, while the manmade slides covered the centerline of the highway with up to 4 feet of snow for a combined distance of 500 feet.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
One natural avalanche and several manmade avalanches resulted in debris being deposited on Highway 550. The natural avalanche hit the inside lane of the highway, while the manmade slides covered the centerline of the highway with up to 4 feet of snow for a combined distance of 500 feet. The highway was closed for a total of 4 hours and 55 minutes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 30, 3:14 AM MST, 6 hours 26 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
314 AM MST THU MAR 30 2006
.SHORT TERM (TODAY THROUGH FRIDAY NIGHT)...THE LOW PRESSURE TROUGH
WILL CONTINUE ITS WAY EAST...EXITING CO BY MIDDAY. SHOWERS WILL
CONTINUE TO DECREASE FROM THE WEST TODAY. HOWEVER LOW LEVEL
INSTABILITY AND LINGERING MOISTURE WILL KEEP SHOWERS WIDESPREAD
THROUGH THE MORNING OVER THE CENTRAL AND NORTHERN CO MOUNTAINS.
THEN DIURNAL HEATING AND COOLER TEMPS ALOFT WILL BRING ANOTHER WAVE
OF CONVECTIVE SHOWERS THROUGH THE AFTERNOON. THE BEST COVERAGE IS
EXPECTED NEAR THE CONTINENTAL DIVIDE OVER THE NORTHERN HALF SO WILL
LET THE PRESENT HILITES REMAIN FOR ZONES 4...10 AND 13. ALSO WILL
EXTEND UNTIL NOON THE ADVISORIES FOR ZONES 9...12 AND 18. THE
NORTHERN SAN JUANS TEND TO PICK UP GOOD ACCUMULATIONS ONCE THE FLOW
TURNS AROUND TO THE NORTHWEST. SHOWERS WILL QUICKLY DECREASE OVER
THE LOWER ELEVATIONS WITH SKIES BECOMING PARTLY CLOUDY OVER THE WEST
BY THIS AFTERNOON.
THE FLOW WILL REMAIN PROGRESSIVE THROUGH THE PERIOD. A SHORTWAVE
RIDGE QUICKLY MOVES OVER THE AREA TONIGHT WITH THE FLOW BECOMING
SOUTHWEST ON FRI AHEAD OF THE NEXT PACIFIC TROUGH. ANY LINGERING
SHOWERS NEAR THE NORTHERN CONTINENTAL DIVIDE SHOULD END BY LATE
TONIGHT WITH DRY AND WARM CONDITIONS EXPECTED ON FRI. HAVE BUMPED
TEMPS UP A TAD FOR FRI. MOISTURE INCREASES FRI NIGHT AS A LEADING
IMPULSE MOVES OVER THE AREA AFTER MIDNIGHT. FORECAST IN GOOD SHAPE
WITH CHANCE MOUNTAIN POPS DEVELOPING OVERNIGHT.
.LONG TERM (SATURDAY THROUGH THURSDAY)...
MEDIUM RANGE FORECAST MODELS WERE IN BETTER AGREEMENT THIS MORNING...
ESPECIALLY IN THE LATER PERIODS. IN PREVIOUS RUNS THE EC...NOGAPS AND
CANADIAN MODELS SHOWED A LOW DEEPENING OVER THE EASTERN PACIFIC WEST
OF NORTHERN CA WHILE THE GFS AND DGEX HAD THE LOW FARTHER EAST OVER
WESTERN SEABOARD. MODELS HAVE COME TO FAR BETTER CONSENSUS THIS
MORNING WITH THE SLOWER EC SOLUTION WINNING OUT. GREATER CONFIDENCE
IN EXTENDED FORECAST THIS MORNING SO WILL MAKE SOME ADJUSTMENTS IN
TIMING AND PCPN CHANCES.
.SATURDAY-SUNDAY: SLIGHTLY NEGATIVELY TILTED AND SPLIT TROF PROVIDING
A BIT MORE ENERGY THAN EARLIER ADVERTISED AS IT SWEEPS OVER THE AREA
ON SATURDAY. THEREFORE...INCREASED POPS ACROSS THE CWFA AND COOLED
TEMPS SLIGHTLY. FLAT RIDGING INDICATED FOR SUNDAY SO DRIER AND BIT
WARMER IN STORE. HELD ONTO SOME LOW POPS ALONG THE CONTINENTAL DIVIDE
WHERE RESIDUAL MOISTURE AND INSTABILITY LIKELY TO GENERATE ISOLATED
SHOWERS.
.MONDAY-THURSDAY: LARGE CLOSED LOW CIRCULATION ALLUDED TO ABOVE WILL
BE THE FOCUS FOR THE COMING WEEK. THIS SYSTEM IS FCST TO PUSH ONSHORE
MONDAY NIGHT. JET ENERGY ROUNDING THE BASE OF THE TROF AND A NICE
SUB-TROPICAL MOISTURE TAP SHOULD BEGIN TO YIELD SOME LIGHT PCPN...
MAINLY OVER THE MOUNTAINS EARLY IN THE WEEK. EXPECT PCPN TO INCREASE
IN BOTH INTENSITY AND AREAL COVERAGE TOWARD MIDWEEK AS THE SYSTEM
MOVES ACROSS THE GREAT BASIN FROM TUESDAY INTO WEDNESDAY. STORM IS
EXPECTED TO PASS EAST OF THE AREA WEDNESDAY NIGHT WITH AMPLE WRAP
AROUND MOISTURE IMPACTING THE AREA ON THURSDAY. EXPECT NEAR NORMAL
TEMPERATURES EARLY IN THE WEEK...GIVING WAY TO BELOW NORMAL READINGS
FROM THE MID TO LATTER PART OF THE WEEK DUE TO COLD FRONTAL PASSAGE
AND INCREASED SHOWER ACTIVITY.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...SNOW AND BLOWING SNOW ADVISORY FOR THE GRAND AND BATTLEMENT
MESAS...THE SAWATCH...WEST ELK AND NORTHWEST SAN JUAN
MOUNTAINS (ZONES 9...12 AND 18) THROUGH NOON TODAY.
SNOW AND BLOWING SNOW ADVISORY FOR THE PARK...GORE...FLATTOPS
AND ELK MOUNTAINS (ZONES 4...13) THROUGH THIS AFTERNOON.
.UT...NONE.
&&
EH/NLHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MST THU MAR 30 2006 COZ003-004-009-010-012-013-017>019-311400- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- NORTHWEST SAN JUAN MOUNTAINS-ROAN AND TAVAPUTS PLATEAUS- SOUTHWEST SAN JUAN MOUNTAINS-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE- WEST ELK AND SAWATCH MOUNTAINS- 545 AM MST THU MAR 30 2006 ...SNOW AND BLOWING SNOW ADVISORY IN EFFECT THROUGH NOON TODAY FOR THE NORTHWEST SAN JUAN MOUNTAINS...THE WEST ELK AND SAWATCH MOUNTAINS AND THE GRAND AND BATTLEMENT MESAS... ...SNOW AND BLOWING SNOW ADVISORY IN EFFECT THROUGH THIS AFTERNOON FOR THE PARK...GORE...FLATTOPS AND ELK MOUNTAINS... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS OF WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT SNOW SHOWERS WILL CONTINUE TODAY MAINLY OVER THE CENTRAL AND NORTHERN COLORADO MOUNTAINS ALONG THE CONTINENTAL DIVIDE. SHOWERS WILL QUICKLY TAPER OFF LATE THIS AFTERNOON WITH SCATTERED SNOW SHOWERS LINGERING THROUGH THIS EVENING OVER THE NORTHERN MOUNTAINS. AN ADDITIONAL 1 TO 4 INCHES CAN BE EXPECTED. MOUNTAIN PASSES MAY BE ICY AND SNOWPACKED MAKING TRAVEL HAZARDOUS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE CHANCE FOR SNOW WILL DEVELOP LATE FRIDAY NIGHT INCREASING INTO SATURDAY AND CONTINUE THROUGH SATURDAY NIGHT. THE CHANCE FOR SNOW WILL AGAIN DEVELOP LATE MONDAY AND CONTINUE THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER... YOU ARE ENCOURAGED TO PHONE IN SNOW REPORTS TO THE GRAND JUNCTION FORECAST OFFICE...OR EMAIL US AT WXGJT@NOAA.GOV. COZ001-002-005>008-011-014-020>023-UTZ022>025-027>029-311400- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- FOUR CORNERS/UPPER DOLORES RIVER-GRAND VALLEY- LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- PARADOX VALLEY/LOWER DOLORES RIVER-SAN JUAN RIVER BASIN- SOUTHEAST UTAH-TAVAPUTS PLATEAU-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN- 545 AM MST THU MAR 30 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND THE VALLEYS OF WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED SNOW OR MIXED RAIN AND SNOW SHOWERS WILL CONTINUE TODAY... MAINLY OVER THE WESTERN UINTA MOUNTAINS OF NORTHEAST UTAH AND THE HIGHER VALLEYS OF WEST-CENTRAL AND NORTHWEST COLORADO. IN THE LOWER VALLEY LOCATIONS PRECIPITATION WILL DIMINISH BY MIDDAY AND SWITCH OVER TO ALL RAIN. SHOWERS WILL END BY EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE CHANCE FOR RAIN OR SNOW WILL DEVELOP SATURDAY AND CONTINUE THROUGH SATURDAY NIGHT. THE NEXT CHANCE FOR RAIN OR SNOW WILL BEGIN LATE MONDAY AND CONTINUE THROUGH WEDNESDAY...MAINLY OVER THE HIGHER TERRAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER... YOU ARE ENCOURAGED TO PHONE IN SNOW REPORTS TO THE GRAND JUNCTION FORECAST OFFICE...OR EMAIL US AT WXGJT@NOAA.GOV. EH
The national radar mosaic for the moment the first event began.
1 avalanche. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5495813.